Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Do Cholesterol Drugs Sap Sex Drive?

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (83 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have taken statins to lower my cholesterol. Decreased libido was one of the many side effects I experienced. As things happen gradually, I hadn't fully taken note of how my normal nighttime erections had virtually ceased.

I figured my lack of sexual interest was due to getting older. My wife felt I wasn't as interested in her anymore.

During the first week after I stopped the statin, I had a sexual awakening like I was a teenager again. I didn't realize how far I had deteriorated until my libido came roaring back. Any comment?

A. We have heard from other readers that statins (Crestor, Lipitor, lovastatin, simvastatin, etc) may sometimes contribute to sexual difficulties, and research confirms this (Drug Safety, July, 2009).

More recently, Italian researchers have reported a link between statin therapy and hypogonadism (reduced testosterone). Interfering with the production of cholesterol seems to alter hormone synthesis (Journal of Sexual Medicine, April, 2010). We are sending you our Guide to Cholesterol Control and Heart Health with more information on the pros and cons of statins and other ways to lower blood lipids.

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (83 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

14 Comments

| Leave a comment

Well known possible side effect of statins. Its been reported for years. TJD Retired urologist.

Statins lower cholesterol by inhibiting the enzyme HMG-CoA, which inhibits the production of Mevalonic acid, eventually giving rise to cholesterol production, steroid hormone production such as androgens and testosterone, Vitamin D, Ubiquinol (Coenzyme Q10) Dolichols.

So by blocking cholesterols production, statins also block the production of other necessary and vital components of life. Ever wonder why sales of Levitra, Cialis and Viagra have exploded, look at what statins are doing to us. So by taking one drug, you will need another drug, I call that job security for big pharma...

The "whap" sound you just heard was me slapping my forehead in recognition of something that has been staring me in the face for five years. Five years ago I started on simvistatin (Zocor, I think). Five years ago I lost most of my sexual function and shortly afterward most of my interest. I've been taking ED drugs with mixed results: I am chasing one drug with another. I suspect if I brought this up to my doctor I would get the standard condescending smile and the standard "which of us went to medical school, huh?" response. Grrrrrrr.

What's the effect on the woman's side?

PEOPLE'S PHARMACY RESPONSE: THERE'S NOT MUCH RESEARCH, BUT THERE'S NO REASON TO BELIEVE WOMEN ARE IMMUNE TO THIS SIDE EFFECT.

CranDreww,

I'll just play Devil's Advocate here; I guess if statins so much of a problem then that leaves an opportunity for some else to make a new drug without problems and made huge profits from it.

I just find it hard to believe that Big Pharma really planned to get people on all these drugs like it was a conspiracy.

It's much more believable that they just haven't gotten it right. Big Pharma is made of regular people not Gods. It's our collective fault for thinking we can cheat death, not Big Bad Drug Companies.

I knew of heart medications having an effect, but not statins. I don't know what to make of it, but in addtition to taking Toprol XL (50mg.) and Avapro (150 mg.), I also take Pravachol (20 mg.) and have been for over a decade and in that time, my libido has not been affected. I've also been a diabetic since I was 9 months old.

I have also had a heart attack and my A1C's are rarely under 8.2.

Any thoughts from the professional staff or am I just lucky and count my blessings?

Fred and others,

Fred: It is important to control your cholesterol. Perhaps exercise and diet, which will also BENEFIT your sex life, would be more helpful than a statin. There are several alternatives to statins like Niaspan, which is the prescription form of the B vitamin niacin.

Crandreww: I'm sure that if someone in Big Pharma really intentionally made a drug with side-effects that required more drugs, they are extremely wealth. However, this is very unlikely. Big Pharma does not force people to take drugs and they are not God. It's more likely that they just didn't get it right.

PP: Women have hormones in their body as well. When their testosterone levels (and other hormone levels) are altered they too will have altered sex drive. The same thing happens with birth control.

IT: Count your blessings. Remember that this website might give you a false sense of side-effects to expect with medications. Don't get me wrong medications have side-effects just like the diseases they treat, but when considering the options (risks and benefits) and likely outcomes most chose medications.

British Researchers Statin Study: "these drugs, although considered safe, are, like any intervention in medicine, not entirely free of adverse events,"
http://www.reuters.com/article/idUSTRE64J7B820100520

Can't argue with these numbers...

I was taking Simvastatin for quite awhile. For about the last year or better, my libido disappeared. A blood test revealed a testosterone level of 200. Quite low. I was prescribed testosterone replacement and the Ins. Co refused to pay for it. After some research, I discovered it was the Statin drug that depleted my hormone, so I quit the Statin. I replaced it with Tongkat Ali, CoCq10, and Almonds. Hello Erections. Glad to see you again.

i have been taking statins for the past five months and i have noticed a greatly increased sex drive since i started taking them. before, i had little interest in sex at the age of 48, it just did not seem like a big deal. but, now, i seem to be like a teenager, constantly wanting it every night if possible. my husband doesn't know what to do with me. my doctor says to enjoy it...it wont last forever:)

Yup, first simvastatin, now pravastatin (rosuvastatin was ok but gastric and rib pain was intolerable). With respect to the perception of the opposite sex the drug's effect had a mind altering aspect to it. The loss of interest in sex is one thing but I came to see everyone without regard to gender!

Fortunately, for me this was a reversible process within about 2-4 weeks after stopping treatment. My wife was most concerned about my overall change in personality as I became ever more irritable and argument prone. My advice, for those taking statins and experiencing sexual problems, don't chalk it up to old age or vascular issues until you try stopping the statin for 1 month. As a pharmaceutical rep for over 30 years I promoted a statin and I don't recall ever having a conversation with a pharmacist or physician regarding reports of this kind of side effect of this class of medications.

Following up on my post of May 2010: I have reduced simvistatin to 5 mg/day, in conjunction with lifestyle improvements, coQ10, omega3 supplements. This appears to be the lowest effective dose; when I discontinue altogether my cholesterol rises 30%. Sexual drive and function are better; difficult to assess objectively as I'm nearly 70.

I see more and more discussions which question the ideal levels of cholesterol; am staring to wonder if I should just ditch the statin altogether and embrace the resultant levels of 150LDL/40HDL as normal and beneficial?

PEOPLE'S PHARMACY RESPONSE: Many experts think that by the time you reach 70, you may have already reaped the benefit you could have expected from a statin, unless you actually have heart disease. You'll probably need to talk this over with your physician.

I been taking simvastin for 5 month and my sex drive is gone and it was affecting my relationship I stop taking it for a week and my sex drive went back up I think it's the med.

I started lovastatin 2 months ago 5mg daily within the first week I went from having nightly and morning erections and having intercourse 2/3 times a day to zero. I was only able to get half an erection that wouldn't last not even a minute. I had no idea what was going on. I stopped the medication on my own and within 4 days I was able to maintain erections again. Tried the medicine again 2 weeks later and again no erections. I told my doctor and she prescribed levitra, that didn't help at all, I also tried viagra and still nothing. I stopped the lovastatin and I was back again except my cholesterol was still high. I am frustrated because I am a 40 year old male who loves sex everyday and now I have a hard choice to make.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.